Colorado, 2012

Hail and Damaging Wind in Colorado, July 5, 2012

July 5, 2012 · NWS PUB · 2 events in 1 county or zone

A severe storm produced high winds and 3/4 inch diameter hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced high winds and 3/4 inch diameter hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 2:18 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 2:18 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
318 PM MDT THU JUL 5 2012

.SHORT TERM...

(TONIGHT AND FRIDAY)

SOUTHERLY WINDS HAVE INCREASED ACROSS THE PLAINS AND VALLEYS WITH
GUSTS TO AROUND 30 KTS ACROSS THE FAR EASTERN PLAINS.  THIS
SOUTHERLY FETCH IS STILL TAPPING MODERATE DEW POINTS IN 50S TO THE
SOUTH OF THE REGION...SO IN SPITE OF THE MIXING...SFC DEW POINTS
HAVE REMAINED IN THE UPPER 40S AND 50S OUT EAST.  SO FAR THIS HAS
KEPT RELATIVE HUMIDITIES ABOVE THE CRITICAL 15 PERCENT THRESHOLD FOR
FIRE WEATHER CONCERNS ACROSS THE PLAINS.  POCKETS OF DRIER AIR HAVE MIXED
DOWN INTO THE LOWER ELEVATIONS WITH DEW POINTS IN THE 30S ACROSS THE
UPPER ARKANSAS RIVER VALLEY OF CHAFFEE AND LAKE COUNTIES AS WELL AS
THE WET MOUNTAIN VALLEY...WITH UPPER 30S AND 40S ALONG THE I-25
CORRIDOR AND CENTRAL AND EASTERN FREMONT COUNTIES.

MEANWHILE...EMBEDDED MONSOON MOISTURE PLUME EXTENDS ACROSS THE
WESTERN PORTIONS OF THE STATE WITH MOST APPARENT EMBEDDED
WAVE LIFTING NORTHWARD ACROSS UT.  FOR THE REMAINDER OF
TONIGHT...EXPECT SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE
MOUNTAINS...WITH GREATEST COVERAGE ALONG THE CONTINENTAL DIVIDE
WHERE PRECIP WATERS ARE RUNNING THE HIGHEST.  LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREAT ALONG WITH LIGHTNING.  GUSTY WINDS UP TO
40 MPH WILL BE POSSIBLE ACROSS THE VALLEYS.  HRRR CONTINUES TO
DEVELOP HIGH BASED THUNDERSTORMS ALONG THE SFC TROF AXIS ACROSS SE
CO...SO HAVE NUDGED SOME ISOLATED POPS A TOUCH FARTHER EAST.
SOUNDINGS FROM THE I-25 CORRIDOR EASTWARD KEEP THUNDERSTORMS MORE
HIGH BASED WITH LCLS AROUND H6.  HRRR DEVELOPS SOME ISOLATED TO
SCATTERED CONVECTION NEAR THE WALDO CANYON BURN SCAR BETWEEN 4-5 PM
WITH AROUND .25 INCH OF RAINFALL POSSIBLE SHOULD IT IMPACT THE BURN
SCAR.  WITH SOUTHERLY FLOW AROUND 10-20 KTS THROUGH THE LAYER...STORM
MOTIONS SHOULD BE SUFFICIENT TO LIMIT THE THREAT FOR FLASH FLOODING
ON THE BURN SCAR...AND THESE MODEL PREDICTED AMOUNTS LOOK IN THE
BALL PARK. THUNDERSTORMS DIE OFF DIURNALLY FOR MOST AREAS...THOUGH WILL
HANG ON TO SOME ISOLATED -TSRA ACROSS WESTERN AREAS BENEATH THE
MONSOON PLUME.

ON FRIDAY...COLD FRONT WILL SHIFT SOUTHWARD INTO EL PASO COUNTY
DURING THE AFTERNOON...INCREASING PRECIPITABLE WATERS AS DEW POINTS
BEHIND THE BOUNDARY RISE INTO THE LOWER 50S.  DEEPER MONSOON
MOISTURE PLUME RESIDES ACROSS THE CONTINENTAL DIVIDE...HOWEVER WITH
DEW POINTS ACROSS NORTHEAST CO CURRENTLY IN THE 50S...SEEMS REASONABLE THAT
LOW LEVEL MOISTURE WILL INCREASE MORE RAPIDLY BEHIND THE FRONT ON
FRIDAY...COMPARED TO THE SCENARIO THAT PLAYED ON WEDNESDAY. THIS
RAISES CONCERNS FOR FLASH FLOODING ON THE WALDO CANYON BURN SCAR AS
THE HIGHER MOISTURE CONTENT OF THE ATMOSPHERE SHOULD SUPPORT HEAVIER
RAINFALL RATES.  WITH THE FRONT PROGGED TO LIE UP ACROSS THIS
REGION...THERE IS MORE LIKELY TO BE A FOCUS MECHANISM FOR
THUNDERSTORM GENERATION IN THIS AREA AS WELL...AND A FLASH FLOOD WATCH
MAY BE NEEDED IF FUTURE MODEL RUNS CONTINUE TO INDICATE SUFFICIENT
MOISTURE WILL BE AVAILABLE IMMEDIATELY BEHIND THE FRONT.
PROBABILITY LOOKS HIGHER FOR THIS TO OCCUR ON FRIDAY VERSUS
WEDNESDAY...BUT WOULD LIKE TO SEE THIS SCENARIO GET RESOLVED BY
HIGHER RESOLUTION SHORT RANGE MODELS (WRF...RUC13...HRRR) BEFORE
PULLING THE TRIGGER ON THE FLASH FLOOD WATCH.  AS WE HAVE SEEN THE
PAST FEW DAYS...A LOT WILL DEPEND ON MESOSCALE FORECASTING...AND
WILL DEFER THIS DECISION TO LATER SHIFTS.  HOWEVER...PEOPLE IN AND
NEAR THE WALDO CANYON BURN SCAR SHOULD MAINTAIN A HEIGHTENED
AWARENESS FOR THE POTENTIAL OF FLASH FLOODING AS WE TRANSITION INTO
MOISTER ENVIRONMENT AS THE WEEKEND APPROACHES.
ELSEWHERE...SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED
ACROSS THE MOUNTAIN AREAS WITH MORE ISOLATED THUNDERSTORMS ACROSS
THE PLAINS TO THE SOUTH OF THE FRONT.  HEAVY RAIN AND LIGHTNING WILL
BE THE PRIMARY STORM THREATS OVER THE MOUNTAINS...WITH MORE OF A
GUSTY WIND POTENTIAL ALONG WITH LIGHT TO MODERATE RAINFALL ACROSS
THE REMAINDER OF THE SOUTHEAST PLAINS.  -KT

.LONG TERM...

(FRIDAY NIGHT THROUGH THURSDAY)

...LOCALLY HEAVY RAINFALL POSSIBLE INTO EARLY NEXT WEEK...

FRIDAY NIGHT-SATURDAY NIGHT... FRIDAY NIGHT INTO EARLY SATURDAY WILL BE A
TRANSITION PERIOD OVER THE CWA. THE GFS/NAM12 ARE IN GOOD AGREEMENT
OF A SHORTWAVE PASSING NORTH OF THE FORECAST AREA FRIDAY NIGHT AND
DROPPING A COLD FRONT THROUGH EASTERN COLORADO BY 12Z SATURDAY
MORNING. BOTH MODELS ADVECT PLENTY OF MOISTURE INTO THE REGION
BEHIND THE FRONT...SHOWING DEWPOINTS OF MID 50S TO NEAR 60 BEHIND
THE FRONT BY 15Z SATURDAY. MODELS SHOW WEAK EASTERLY FLOW AND
WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE REGION BY 00Z SUNDAY. MODEL
QPF MAY BE A BIT OVERDONE AS A DISTINCT TRIGGER IS HARD TO IDENTIFY
GIVEN CURRENT MODEL DATA. HOWEVER...WITH PLENTY OF MOISTURE IN
PLACE...WEAK UPSLOPE FLOW...AND HARD TO TIME WEAK SHORTWAVES IN THE
FLOW PASSING OVERHEAD...CONVECTIVE INITIATION WILL BE POSSIBLE.
LOCALLY HEAVY RAIN WILL BE POSSIBLE AS UPPER LEVEL FLOW WILL BE WEAK
ACROSS THE REGION. 500MB WINDS ARE PROGGED TO BE...AT BEST...
5-10KTS SATURDAY AND SUNDAY AFTERNOON. HIGH RESOLUTION SHORT RANGE
MODELS WILL NEED TO BE EVALUATED FRIDAY NIGHT/EARLY SATURDAY
MORNING TO GET A MORE DETAILED PICTURE OF HOW MUCH PRECIPITATION
MAY FALL ACROSS THE REGION...ESPECIALLY IN AND AROUND THE WALDO
CANYON FIRE BURN SCAR.

BESIDES PRECIPITATION...ANOTHER SIGNIFICANT CHANGE WILL BE
TEMPERATURES RETURNING TO AVERAGE OR JUST BELOW AVERAGE LEVELS
ACROSS THE FORECAST AREA. MODELS LOWER 700MB TEMPERATURES FROM
RECENT 18-20C READINGS TO THE LOWER TEENS BEHIND THE FRONT FRIDAY
MORNING. 700MB TEMPERATURES WILL CONTINUE TO FALL THROUGH
SATURDAY...BOTTOMING OUT IN THE 8-10C RANGE SUNDAY. THE HIGHEST
TEMPERATURES CURRENTLY FORECAST FOR THE EASTERN PLAINS IS ONLY 87F
ACROSS THE EASTERN PLAINS ON SUNDAY...ENDING A LONG RUN OF 90-100+
TEMPERATURES IN THAT AREA.

SUNDAY AND MONDAY...

THE CENTER OF THE UPPER LEVEL HIGH PRESSURE THAT HAS BEEN CENTERED
OVER THE PLAINS THE PAST FEW DAYS WILL BEGIN TO RETROGRADE TOWARDS
THE FOUR CORNERS REGION SUNDAY MORNING WITH THE RIDGE AXIS BEING
CENTERED NEAR UTAH BY SUNDAY NIGHT. THIS WILL HELP MAINTAIN WEAK
STEERING CURRENTS ALOFT AND WEAK UPSLOPE FLOW ACROSS THE FORECAST
AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP BY
LATE MORNING AND INCREASE IN COVERAGE THROUGHOUT THE AFTERNOON.
LOCALLY HEAVY RAINS WILL AGAIN BE POSSIBLE IN THE MOUNTAINS...I-25
CORRIDOR (INCLUDING THE WALDO CANYON BURN SCAR.)...AND THE EASTERN PLAINS.

TUESDAY-THURSDAY...

THE UPPER LEVEL HIGH TO THE NORTHWEST WILL PRODUCE WEAK
NORTHEASTERLY WINDS AT 500MB BEGINNING EARLY TUESDAY. THIS WILL
ADVECT SOME RELATIVELY DRIER AIR INTO EASTERN PARTS OF THE FORECAST
AREA. ENOUGH MOISTURE WILL REMAIN OVER THE HIGHER ELEVATIONS TO KEEP
AFTERNOON PULSE THUNDERSTORMS IN THE FORECAST THROUGH THURSDAY...BUT
COVERAGE SHOULD REMAIN LIMITED TO THE CENTRAL AND SOUTHWEST
MOUNTAINS WITH LITTLE TO NO PRECIPITATION EXPECTED OVER THE I-25
CORRIDOR OR EASTERN PLAINS. -PJC

&&

.AVIATION...

SOUTH TO SOUTHWEST WINDS WILL CONTINUE AT TAF SITES IN THE 12-24 KT
RANGE THROUGH 02-03Z.  VFR CIGS AND GUSTIER WINDS UP TO 35 KTS WILL
BE POSSIBLE NEAR -TSRA THIS EVENING.  MOST LIKELY TAF SITE TO GET
IMPACTED BY THUNDERSTORMS WILL BE AT KALS.  WILL ALSO MAINTAIN VCTS
AT KCOS...THOUGH THIS LOOKS MOST LIKELY TO OCCUR AFTER 21-22Z.
THUNDERSTORMS WILL DECREASE AFTER 02Z.  ON FRIDAY...NORTHERLY WINDS
BEHIND A COLD FRONT WILL AFFECT KCOS BETWEEN 09-12Z...AND AT KPUB BY
15Z.  -TSRA WILL BE MORE LIKELY TO AFFECT THE KCOS TAF SITE FRIDAY
AFTERNOON BEHIND THE COLD FRONT AS WINDS SHIFT AROUND FROM THE
NORTHEAST TO EAST.  VFR TO BRIEF MVFR CIGS...WITH LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.  KALS WILL ALSO SEE THE POTENTIAL FOR
THUNDERSTORMS FRIDAY AFTERNOON...THOUGH WINDS LOOK LIGHTER IN THE
10-15 KT RANGE.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/81
Hazardous weather outlook, Jul 5, 10:44 AM MST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT THU JUL 5 2012

COZ058>089-093>099-061745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1144 AM MDT THU JUL 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS WITH THUNDERSTORMS MOST NUMEROUS ACROSS
THE CONTINENTAL DIVIDE. ONE OR TWO STORMS MAY DRIFT ONTO THE
ADJACENT SOUTHEAST PLAINS DURING THE LATE AFTERNOON AND
EVENING...BUT SHOULD GENERALLY REMAIN WEST OF I-25. THE MAIN
THREATS FOR THUNDERSTORMS OVER THE MOUNTAINS WILL BE
LIGHTNING...GUSTY OUTFLOW WINDS UP TO 40 MPH...AND LOCALLY HEAVY
RAINFALL. ACROSS THE I-25 CORRIDOR AND ADJACENT SOUTHEAST
PLAINS...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LIGHTNING AND
GUSTY OUTFLOW WINDS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY THROUGH MONDAY...WIDESPREAD THUNDERSTORMS ARE FORECAST
TO DEVELOP EACH AFTERNOON AND EVENING OVER THE MOUNTAINS...WITH
STORMS SPREADING EAST ACROSS THE INTERSTATE 25 CORRIDOR AND OUT
ACROSS THE FAR SOUTHEAST PLAINS...ESPECIALLY SATURDAY THROUGH
MONDAY. LOCALLY HEAVY RAINFALL ALONG WITH LIGHTNING AND GUSTY
OUTFLOW WINDS TO NEAR 50 MPH WILL BE POSSIBLE. FLASH FLOODING
WILL REMAIN A CONCERN FOR THE WALDO CANYON FIRE BURN SCAR. ANY
HEAVY RAINFALL ON THE BURN SCAR WILL PRODUCE RAPID RUNOFF ALONG
WITH DANGEROUS DEBRIS FLOWS.

FOR TUESDAY AND WEDNESDAY...DRIER CONDITIONS CAN BE EXPECTED ACROSS
THE EASTERN PLAINS...WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS REMAINING OVER THE HIGHER TERRAIN. CLOUD TO GROUND
LIGHTNING AND GUSTY OUTFLOW WINDS WILL BE THE MAIN THREATS FROM
THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

31/81

In the hours before

Special weather statement, Jul 5, 6:21 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
721 PM MDT THU JUL 5 2012

COZ086-088-093-094-060145-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO
VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS
ANIMAS COUNTY BELOW 7500 FT-
721 PM MDT THU JUL 5 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TYRONE...OR 30 MILES NORTHEAST OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  THATCHER.
  DELHI.

WINDS AROUND 50 MPH CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Las Animas

When
July 5, 6:33 PM MST to 6:35 PM MST
Where
Las Animas County, 2.76 mi S of Delhi
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
37.600, -104.020

Hail, Las Animas

When
July 5, 6:33 PM MST to 6:38 PM MST
Where
Las Animas County, 2.76 mi S of Delhi
Measured
0.75 in hail
Reported by
Public
Coordinates
37.600, -104.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385891, 385892.